Last Modified: August 21, 2011
Pronounced: FEN-ta-nil SIT-rate
Fentanyl Citrate is a potent, short-acting, rapid-onset opiate that relieves pain by stimulating opiate receptors in the central nervous system. It is used to provide relief of breakthrough pain in cancer patients who have been receiving opioids on a regular basis to treat their pain. Breakthrough pain is typically severe pain that comes on quickly and occurs intermittently (or "flares") despite using long-acting pain medications. When this pain occurs, a fast-acting pain medication is needed to ease the pain flare quickly.
Actiq delivers pain relief by a lozenge that is attached to a handle and dissolves as patients move it along the inside of their cheeks. The Actiq unit should be sucked, not chewed. The drug should be consumed over a 15 min period.
There are a number of things you can do to manage the side effects of Fentanyl Citrate. Talk to your doctor or nurse about these recommendations. They can help you decide what will work best for you. These are some of the most common side effects:
Take anti-nausea medications as prescribed. If you continue to have nausea or vomiting, notify your doctor or nurse so they can help you manage this side effect. In addition, dietary changes may help. Avoid things that may worsen the symptoms, such as heavy or greasy/fatty, spicy or acidic foods (lemons, tomatoes, oranges). Try antacids, (e.g. milk of magnesia, calcium tablets such as Tums), saltines, or ginger ale to lessen symptoms. Read the Nausea & Vomiting Tip Sheet for more suggestions.
Call your doctor or nurse if you are unable to keep fluids down for more than 12 hours or if you feel lightheaded or dizzy at any time.
Feeling sleepy, drowsy or lightheaded may accompany the use of opioid painkillers. Some people just don't "feel like themselves" on these medications. Avoid driving or any other potentially dangerous tasks that require your concentration and a clear head until you feel normal again. Avoid alcohol or other sedatives while using these medications unless they are specifically prescribed by your doctor. Most people will begin to feel like themselves after a few days on the medications. If you continue to feel "out of it" after a couple of days, talk to your doctor about adjusting your dosages.
There are several things you can do to prevent or relieve constipation. Include fiber in your diet (fruits and vegetables), drink 8-10 glasses of non-alcoholic fluids a day and keep active. Your doctor or nurse can also recommend medications to relieve constipation. A stool softener and/or stimulant, such as senna, once or twice a day may prevent constipation. Notify your healthcare team if you do not have a bowel movement for 3 or more days.
These side effects can also result from an overdose of Fentanyl or other opioids. If you suspect that you or someone you know has taken an overdose of Fentanyl or other opioids, call 911 immediately. If you feel extremely tired, lightheaded, dizzy, sweaty, nauseated, or short of breath, you need to see a doctor immediately. Sometimes patients who have taken too much Fentanyl or other opioid medications will be so sleepy that they can't be awakened or aroused. These side effects are emergency situations. If any of these symptoms occur, you should seek emergency medical attention.
Just as a person on long-term opioids stops experiencing some of their negative side effects after a while, they may also stop getting proper pain relief. This phenomenon is called tolerance. As patients develop tolerance, they will need higher doses of their opioids to get adequate levels of pain relief. Tolerance is a completely normal aspect of using opioid painkillers, and is nothing to be concerned about. The point of using these medications is to keep pain well controlled, therefore the exact doses that any patient requires are not important as long as they can be kept comfortable.
As a person remains on opioids for a long time, their bodies will begin to adapt to the medications. This causes tolerance, but it can also cause dependence. Dependence means that the body "gets used to" the opioids. Dependence DOES NOT equal addiction. Dependence is a natural, physical phenomenon that happens to everyone on long-term opioid therapy. The only important thing to know about dependence is that once a patient becomes dependent on opioids, they will feel very sick if they stop them abruptly. Patients who are dependent on opioids and stop them all of the sudden will feel lousy, like they have the flu. This is called withdrawal. The way to combat withdrawal is to take someone off of opioids very slowly , not all at once. It is important to remember that dependence and withdrawal are normal, and happen to everyone who takes opioids for a long period of time.
Many people who are prescribed Fentanyl or other opioid pain relievers are worried that they may become addicted to these medications. This fear stems from the fact that opioid medications can cause euphoria and pleasure when used by people who are not in any pain. However, when these medications are used to treat physical pain, it is extremely unlikely that patients will become addicted to them. Addiction is a psychological problem that very rarely effects people who take opioids for pain control. "Feeling high" from opiates does not happen to people who take them for pain control. However, pain-free people who abuse opioids for fun can run into problems with addiction.
Jan 11, 2011 - Fentanyl (Abstral) tablets have been approved by the U.S. Food and Drug Administration to help opioid-tolerant adults with cancer manage breakthrough pain.